MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS STANDARD AORTIC PROSTHETIC HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS STANDARD AORTIC PROSTHETIC HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A complete manufacturing and material records review for the cphv valve a5-021 has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.The manufacturer is following up to retrieve further information regarding this event and the device involved.A follow up report will be provided upon receipt of any additional information or/and the actual device.
 
Event or Problem Description
The manufacturer was informed of an intra-operative explant of a carbomedics standard prosthetic aortic heart valve size 21.Reportedly, the valve was fractured during the implant phase of the surgery.Another aortic valve of the same brand but smaller size (a5-019) was implanted instead, and the operation was completed.No further information is available at this time.
 
Additional Manufacturer Narrative
Corrected fields: d9, h1 h3 other text : device evaluation is ongoing.
 
Additional Manufacturer Narrative
A complete manufacturing and material records review for the cphv valve a5-021 sn (b)(6) involved in the reported event has been performed, including: an additional verification carried out on the x-ray of the pyrolite carbon coated leaflets to exclude voids, flaws, and irregularities in the internal structure of the leaflet; proof function tests performed on the separate leaflets and on the assembly.These tests are followed by dye liquid penetrant inspection with the aim to determine component failures.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.Based on the examination of the returned carbomedics valve, the root cause of the reported event can be thus traced to inadvertent mishandling of the device during implant, which caused a load, exceeding the ultimate strength of the pyrolytic carbon, to be applied to the leaflet, causing local over-loading of the component and finally resulting in the leaflet breakage and escaping.It should also be noted that, ultimately, a mechanical valve of the same model but smaller size was implanted.An initial mis-sizing could have led to difficulties in implanting the prosthesis leading to inadvertent mishandling, even though this cannot be ultimately confirmed since further decalcification of the patient annulus could have been performed prior to implanting the definite device.

Brand Name
CARBOMEDICS STANDARD AORTIC PROSTHETIC HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
strada crescentino
saluggia, vercelli
Manufacturer (Section G)
CORCYM S.R.L.
strada crescentino
saluggia, vercelli
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc 
MDR Report Key18422240
Report Number3005687633-2023-00133
Device Sequence Number18186135
Product Code LWQ
UDI-Device Identifier08022057012616
UDI-Public(01)08022057012616(240)A5-021(17)280611
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCPHV
Device Catalogue NumberA5-021
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2023
Supplement Date Received by Manufacturer12/27/2023
02/02/2024
Initial Report FDA Received Date12/29/2023
Supplement Report FDA Received Date01/26/2024
03/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale